• Journal Article

Pre-treatment with indomethacin results in increased heat stroke severity during recovery in a rodent model of heat stroke

Citation

Audet, G. N., Dineen, S. M., Stewart, D. A., Plamper, M. L., Pathmasiri, W. W., McRitchie, S. L., ... Leon, L. R. (2017). Pre-treatment with indomethacin results in increased heat stroke severity during recovery in a rodent model of heat stroke. Journal of Applied Physiology, jap.00242.2017. DOI: 10.1152/japplphysiol.00242.2017

Abstract

There is little information on which medications may increase heat stroke(HS) susceptibility/severity. We investigated whether the Non-steroidal anti-inflammatory drug(NSAID) indomethacin(INDO) increases HS severity in a rodent model. Core temperature(Tc) of male, C57BL/6J mice(N= 45) was monitored continuously and mice were given a dose of INDO(low (LO) dose 1mg/kg or high (HI) dose 5mg/kg in flavored treat) or vehicle(flavored treat) prior to heating. HS animals were heated to 42.4°C and sacrificed at three time points for histological, molecular, and metabolic analysis: onset of HS(maximal core temperature, Tc,Max), 3 hours of recovery(minimal core temperature or hypothermia depth, HYPO), and 24 hours of recovery(24hrs). Non-heated(control) animals underwent identical treatment in the absence of heat. INDO(LO or HI) had no effect on physiological indicators of performance(e.g. time to Tc,Max, thermal area, cooling time) during heating or recovery. HI doses of INDO resulted in 45% mortality rate by 24hrs(HI INDO +HS group). The gut showed dramatic increases in gross morphological hemorrhage in HI INDO +HS in both survivors/non-survivors. HI INDO +HS survivors had significantly lower red blood cell counts and hematocrit suggesting significant hemorrhage. In the liver, HS induced cell death at HYPO and increased inflammation at Tc,Max, HYPO, and 24hrs with HS, however there was no additive effect with INDO +HS. Further, the metabolic profile of the liver was disturbed by heat, but there was no additive effect of INDO +HS. This suggests there is an increase in morbidity risk with INDO +HS, likely resulting from significant gut injury.